2007-08-08 / Seniors

Over-The-Counter Drug Safety

Dear Savvy Senior,

Is mixing over-the-counter medicine with prescription drugs dangerous? My 70- year-old husband is currently taking six different prescription medications and two over-the-counter drugs. I'm worried he's taking too much medicine. Any suggestions?

Doped Up

Dear Doped:

When they think about drug interactions or other problems concerning medicine, most people think about prescription drugs. But each year, more than 500,000 Americans end up in hospitals because of unintentional over-the-counter (OTC) drug overdoses, or due to OTC remedies interacting with prescription medication. Here's what you should know.

OTC Dangers

Just because OTC medications are available without a doctor's prescription doesn't mean they're safe for everyone. OTC medicines (drugs that can help with coughs, colds, aches, pains, fever, allergies, heartburn and many other ailments) are powerful drugs that offer real benefits when used correctly and real risks when misused. Those most vulnerable to these risks are seniors because they typically take more medication (OTC and prescription) than any other age group, and the fact is, the more drugs you take, the greater your risk for potential problems.

OTC Safety Tips

With more than 100,000 OTC medicines on the market today, you need to be very aware of what you're taking, and, as always, talk to your doctor or pharmacist if you have questions or concerns. Here are some tips to help you avoid potential OTC and prescription medication problems:

• Always read the "Drug Facts" label on the OTC product and follow directions. It tells you what the medicine is for, how and when (and when not) to take the medication, the product's active and inactive ingredients, possible interactions, side effects, warnings and more.

• Choose OTC products that treat only the symptoms you have.

• Use extra caution when taking more than one OTC drug at a time. Many OTC medicines contain the same active ingredients, which means you may be getting more than the recommended dose without even knowing it. Always compare active ingredients on the label and never take more than one drug with the same active ingredient unless specifically instructed by your doctor.

• Don't combine prescription medicines and OTC drugs without first talking to your doctor. Combining drugs can cause adverse reactions, or one drug can interfere with another drug's effectiveness.

• If you find yourself taking an OTC medicine longer than just temporarily, or if your symptoms don't go away, talk to your doctor. Most OTC medicines are intended for only short-term use.

• Make a medicine chart (see www.fda.gov/usemedicinesafely/mymedicine record.htm) of all the prescription and OTC medicines, vitamins and herbal supplements you take and share it with your doctor. Also, if you are being treated by another doctor for something else, make sure the other doctor is aware of your health history and if you have any allergies or side effects from any particular medicines.

• Don't use OTC medicines after their expiration date.

New Warning Labels

To help ensure safety and ingredient awareness, the Food and Drug Administration will soon be requiring new warning labels with heavier, more readable bold face type on hundreds of OTC products that contain acetaminophen, aspirin and NSAIDs (non-steroidal anti-inflammatory drugs). Here's what to look for in the coming months:

• Products containing acetaminophen (sold under the brand name Tylenol and in multiple generic versions, too. Other products that contain acetaminophen are Excedrin, Dayquil, Nyquil, Alka-Seltzer Plus Cold & Sinus, Sudafed Sinus & Cold and many others.): The new warning labels will alert consumers of the risk of severe liver damage if taken in high doses or when consuming moderate amounts of alcohol. Labels will also warn patients not to take multiple medicines that contain acetaminophen.

• Products containing NSAIDs (aspirin; ibuprofen, which is sold as Advil and Motrin and in generic form; naproxen, best known as Aleve, also sold generically, and ketoprofen): New labels will warn of the risk of stomach bleeding in people over age 60, or in those who have stomach ulcers, take blood-thinning drugs or steroids, use other drugs that contain an NSAID or remain on the medications for an extended period.

Savvy Tips: A great Web resource to check for drug interactions is www.drugdigest. org- click on "Check Interactions." For more information on OTC/prescription drug safety, visit www.checforbetterhealth. org and www.bemedwise.org.

Send your senior questions to: Savvy Senior, P.O. Box 5443, Norman, OK 73070, or visit www.savvysenior.org. Jim Miller is a contributor to "The NBC Today Show" and author of The Savvy Senior books.

The Gazette does not endorse the contents of The Savvy Senior. Check with professionals about the contents of this column.

Return to top

Copyright 1999-2014 The Service Advertising Group, Inc. All rights reserved.